some flu patients are experiencing psychiatric side effects from the anti-viral drug Tamiflu, according to a reports published.
On Thursday, KRON4 spoke with a local doctor who explains warning signs parents and patients should look out for.
Potential side effects of Tamiflu include hallucinations, depression, and on some extremely rare occasions, suicidal thoughts.
That’s according to board-certified pediatrician Dr. Lionel Herrera.
“We do have a few kids every year that come in with significant headaches and fevers, and they’re the ones that we have to be a little more careful with when we give Tamiflu,” Dr. Herrera said.
Dr. Herrera is based in Pleasanton at Tri-Valley Pediatrics.
He says Tamiflu is not a replacement for a flu shot.
It’s used to reduce the symptoms and severity of the flu.
“Typically, the flu lasts approximately three to five days,” Dr. Herrera said. “With Tamiflu, it shortens the duration of the symptoms by about one-and-a-half days in most people.”
But for some people, especially children with pre-existing conditions 5 years of age or younger, Dr. Herrera says the flu causes inflammation in the brain.
And taking Tamiflu can cause psychiatric reactions in those patients.
The parents of a toddler in Texas say their son became aggressive after taking Tamiflu.
“When I walked in the room, I was greeted with him slapping me across the face, and then continually smacking his head into the pillow saying, ‘Ouch, ouch, ouch,’” mother Andrea Wallen said. “It was like he was grabbing something off his shirt and grabbing it off mine, and ‘ow, ow ow.’”
If your kids complain of headaches or neck pain within the first 24 to 48 hours after taking Tamiflu, Dr. Herrera says to stop giving them the medicine.
Anti-inflammatories like Ibuprofen should help, but if the pain is severe, see a physician.
He also adds that the side effects also don’t appear to be permanent.
And they typically go away shortly after the patient stops taking the Tamiflu.
CNN Affiliate KTVT says the company that makes the drug confirmed last week that there have been reports of this happening while taking Tamiflu but notes that similar symptoms are also seen in patients who just have the flu.